Print This Post Print This Post

Help – I’m Hooked On Acid Blocking Drugs!

Written by Wellness Club on June 10, 2009 – 5:20 pm -

By Nurse Mark

Acid Blocking drugs such as Tagamet, Zantac, Prilosec, Nexium and others of their ilk are some of the most widely-used drugs in America. They are also therefore some of the the most profitable for Big Pharma. But there is a dark and dirty little secret about these drugs that Big Pharma and the FDA would really rather that you not know about: They are highly addictive!

We frequently receive questions similar to that posed by Annette in this recent letter to us:
 
Okay, so I may have insufficient stomach acid. BUT, I use Prilosec to keep my stomach from hurting. I am 73, in excellent health (except for this), and take no other medicine. If I stop using Prilosec, my stomach gives me fits. What do I do to change the situation? Your article gives no thoughts on the subject. I don’t require detailed advice – just some simple suggestions. Thanks for any help you can give me.

Here’s the scoop Annette:

It is well known that the proton pump inhibitor drugs Prilosec and the virtually identical drugs Nexium, Prevacid, Protonix, Pantoloc, and Aciphex – all of which effectively stop the stomach’s production of vital gastric acid – are some of the most addictive drugs legally offered for sale to the public. The "rebound effect" is so common and so distressing that for many people with GERD who are using these drugs it is just too difficult to stop – they are "hooked" into a lifetime of pill-popping.

Big Pharma must be rubbing it’s hands with glee at the prospects of ever-more people becoming "hooked" on these drugs as they flood the market with them in the form of "Over-The-Counter" (O.T.C.) drugs available for sale nearly everywhere – pharmacies, supermarkets and grocery stores, Big Box warehouse stores, convenience stores, you-name-it.

The problem with stopping these drugs is that the acid-producing cells of the stomach often begin to resume their production of stomach acid – with vigor, as is they are making up for lost time. This can lead to fairly severe discomfort, convincing the poor victim to believe that he or she surely must need the drug to continue a happy life. This well-known "rebound effect" can last for some time – it has been suggested that it can last weeks in more difficult cases.

Some further information about dealing with GERD can be found on our website where we discuss Indigestion. The dietary and lifestyle and supplement suggestions there should be carefully followed when attempting to stop proton pump inhibiting drugs.

Dealing with the "rebound effect" is another matter: some suggest just "toughing it out" – but that seems a little harsh, even cruel, to me.

The most sensible solution that I have seen offered is for the sufferer to use simple O.T.C. antacids such as Tums, Rolaids, Mylanta, or Maalox when things get too uncomfortable. These products work by simply buffering or neutralizing stomach acid, and not by shutting down the very production of it. Their effects are short-lived, their side-effects are infrequent and minimal (diarrhea or constipation, depending on the makeup of the antacid) and usually easily corrected simply by changing the effective ingredient by changing the brand.

One should find that as the stomach and it’s acid production return to normal the antacids are required less frequently – and soon enough not at all.

Another useful supplement is Gastro-Soothe – DGL or Deglycyrrhinated Licorice. Licorice helps to increase the protective mucous layer in the stomach thus helping to prevent heartburn.

Annette, I hope this will give you, and others in the same predicament, some hope and encouragement – the dangers of the "Acid Blockers" are widely known and they are well to be rid of.

References:

1. Ome-Mg Briefing Document 20-Oct-00 145 11 Rebound of Gastric Acid http://www.fda.gov/ohrms/dockets/ac/00/backgrd/3650b1a_11.pdf

2. Gillen D, McColl KE. Problems related to acid rebound and tachyphylaxis. Best Pract Res Clin Gastroenterol. 2001 Jun;15(3):487-95.

3. Fossmark R, Johnsen G, Johanessen E, Waldum HL. Rebound acid hypersecretion after long-term inhibition of gastric acid secretion. Aliment Pharmacol Ther. 2005 Jan 15;21(2):149-54.

Print This Post Print This Post
SocialTwist Tell-a-Friend

Posted in Nutrition and Health | No Comments »

You must be logged in to post a comment.


Disclaimer: These statements have not been evaluated by the Food and Drug Administration. These products are not intended to diagnose, treat, cure, or prevent any disease. No information on this website is intended as personal medical advice and should not take the place of a doctor's care.